To the Editor.—We read, with interest, the article by Bergeron et al in the June issue of the Archives.1 We here at Truman Medical Center East, Kansas City, Mo, have recently seen a young man with congestive heart failure secondary to self-induced levothyroxine sodium (Synthroid) toxicity taken in an attempt to lose weight.
Report of a Case.—A 35-year-old obese white male medical technician presented with congestive heart failure and atrial fibrillation. He denied prior myocardial infarction, elevated cholesterol levels, chest pain, or other symptoms of coronary artery disease. He complained of several days of increasing dyspnea on exertion, with leg edema, which led to shortness of breath at rest. On admission he denied use of any medication. Physical examination and chest roentgenogram confirmed the diagnosis of congestive heart failure.
Once hospitalized, an aggressive diuresis ensued with the use of diuretics. He denied the use of thyroid medication